Colorado, 2006Heavy Snow in Colorado, March 8, 2006
March 8, 2006 · NWS PUB · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 8, 4:24 AM MST, 7 hours 36 minutes earlier.
Area forecast discussion, Mar 8, 4:24 AM MST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
424 AM MST WED MAR 8 2006
.SHORT TERM...
...FLASH BLIZZARD POSSIBLE PALMER DVD LATER THIS AFTERNOON AND
EARLY EVENING WILL HAVE POTENTIAL TO MAKE A NIGHTMARE RUSH HOUR
IN COS REGION...SNOW CONTINUES IN C AND SW MTNS TODAY...SNOW FOR
RATON MESA/WETS/SANGRES LATE THIS AFTERNOON INTO TONIGHT...
CURRENTLY...VERY DYNAMIC CONVECTIVE UPPER LEVEL LOW OVER UTAH MOVING
EAST. CG PLOTS INDICATE OCCNL CG ACTIVITY WITH SYSTEM...ESPECIALLY
ENTERING FAR SW CO. OVER THE IMMEDIATE FCST AREA GFE OBSPLOT
PROGRAM (A BLEND OF MODEL AND REALTIME OBS) INDICATE BOUNDARY HAS
MOVED SOUTH AND IS LOCATED GENERALLY ALONG US-50 IN SE CO. REGIONAL
RADARS INDICATE CONVECTIVE RAIN AND SNOWS OVER W CO. PRECIP
BEGINNING TO BREAK OUT ALONG I-25 CORRIDOR N OF MONUMENT.
TODAY...HIGH IMPACT WEATHER EVENT TO AFFECT PARTS OF CWA TODAY.
NUMBER ONE CONCERN IS COLORADO SPRINGS REGION THIS AFTERNOON AND
EVENING. ALTHOUGH I EXPECT LIGHT PRECIP TO BREAK OUT ACROSS GREATER
COS AREA (PALMER DVD/PIKES PEAK REGION) THIS MORNING...BELIEVE BRUNT
OF ACTIVITY WILL DEVELOP BY MID AFTERNOON AND EARLY EVENING.
CONFIDENCE OF THIS IS RATHER HIGH AS ALL SHORT RANGE MODELS (NAM...
MM5...AND RUC PAINT SAME SCENERIO) STRONG PRES GRAD WILL MOVE THROUGH
THIS AREA AT ABOVE MENTIONED TIME ALONG WITH STRONG DYNAMICS. EXPECT
INTENSE SNOWFALL ACTIVITY TO OCCUR DURING LATE AFTERNOON/EARLY
EVENING TIME PERIOD CAUSING SERIOUS COMMUTING PROBLEMS. THE GOOD NEWS
IS THIS EVENT WILL LIKELY BE SHORT LIVED AND THE GROUND IS QUITE WARM
AND THE AIR IS NOT ALL THAT COLD...BUT ROADS WILL LIKELY BECOME
SLUSH PACKED AND VIS WILL GO DOWN TO NEAR ZERO AT TIMES IN THE
SNOWFALL. WINDS OF 20 TO 40 MPH DURING THE PEAK OF THE EVENT WILL BE
POSSIBLE CAUSING BLOWING SNOW (BUT DRIFTING NOT LIKELY DUE TO THE
WETNESS OF THE EVENT). EVENT SHOULD MOVE OUT OF COS REGION BY MID
EVENING (9PM-ISH). FOR NOW PLAN TO LEAVE CURRENT HILITES IN PLACE
(SNOW ADVISORY)...BUT WILL PLAY IT UP HARD IN THE NEXT ISSUANCES
AROUND 4 AM. SNOWFALL AMOUNTS IN N EL PASO WILL RANGE FROM 2-6...IN
TELLER 4-10 (N AND E FACING SLOPES) AND A TRACE TO 3 IN S EL PASO.
EXPECT 2-3 IN IMMEDIATE COS REGION. IN THE HI COUNTRY...BENEFICIAL
SNOWS WILL CONTINUE WITH ALL MTNS AND HI VALLEYS SEEING PRECIP. SAN
LUIS VALLEY SHOULD SEE A RAIN/SNOW MIX TODAY. SNOWFALL AMOUNTS SHOULD
RANGE IN THE 2-8 RANGE...WITH THE C MTNS LIKELY SEEING THE MOST. A
FEW CG FLASHES MAY ALSO OCCUR IN THE MTNS. MOVING BACK TO THE
PLAINS...A FEW THUNDERSTORMS WILL BE POSSIBLE WITH THE STRONGEST
ACTIVITY OCCURRING GENERALLY S OF US-50. SPC MENTIONS A FEW COULD BE
MARGINALLY SVR WITH SMALL HAIL AND GUSTY WINDS. WITH SHEAR IN
PLACE...THIS COULD OCCUR BUT CAPE APPEARS MAIN LIMITING FACTOR.
TONIGHT...AS MENTIONED ABOVE...SNOW SHOULD BE ENDING ACROSS PALMER
DVD IN THE EVENING. BRUNT OF ACTIVITY WILL THEN MOVE SOUTH ACROSS
THE RATON MESA REGION. ATTM EXPECT ONLY 1-4 INCHES ACROSS MAINLY
LAS ANIMAS COUNTY...AND WINDS WILL LIKELY GUST IN THE 20-40 MPH
RANGE FOR A 2-3H PERIOD. THIS AREA WILL SEE WARM TEMPS TODAY...SO
ACCUMS WILL NOT BE ALL THAT GREAT. SNOW WILL ALSO FALL ALONG THE S
FACING SLOPES OF THE S MTNS LATE THIS AFTERNOON AND MOST OF THE
EVENING WITH 2-6 POSSIBLE. /HODANISH
.LONG TERM...
(THURSDAY THROUGH TUESDAY)
FORECAST CHALLENGES THROUGH THE EXTENDED REVOLVE AROUND TIMING OF EJECTING
SHORTWAVES FROM MEAN TROF ACROSS THE WESTERN US...AND POSITIONING
OF COLD FRONT WHICH WAVERS ACROSS EASTERN COLORADO THROUGH THE
PERIOD.
THURSDAY LOOKS LIKE A BRIEF REPRIEVE AS NEXT TROF RELOADS ACROSS THE
WESTERN US. BY LATE AFTERNOON/EVENING...NEXT SHORTWAVE
APPROACHES THE 4 CORNERS REGION WITH ASSOC UPPER JET CORE ORIENTED
ACROSS NRN AZ AND NM. MOISTURE BEGINS INCREASING THURSDAY
AFTERNOON...WITH SNOW SPREADING BACK INTO THE SOUTHWEST MOUNTAINS
AND BECOMING POTENTIALLY HEAVY AT TIMES OVERNIGHT AS UPPER LVL DIV-Q
FORCING MOVES IN AND LAPSE RATES STEEPEN. MORE HIGHLIGHTS LOOK
LIKELY FOR THURSDAY NIGHT AND CONTINUING INTO FRIDAY FOR THE
SOUTHWEST AND CENTRAL MOUNTAINS...WITH GRIDS HAVING BETWEEN 6 AND
14 INCHES OF SNOW FOR THE THESE AREAS. FOR THE SOUTHEAST
PLAINS...LEE TROF REDEVELOPS THURS AFTERNOON AND DEEPENS OVERNIGHT
AS UPPER JET ENERGY MOVES IN FROM THE WEST. SOUTHERN I-25
CORRIDOR WILL LIKELY SEE WESTERLY WINDS KICK IN DURING THE LATE
AFTN AND BECOME BREEZY OVERNIGHT.
FRIDAY/FRI NIGHT SNOW CONTINUES IN THE WEST AS ANOTHER SLIGHTLY
STRONGER SHORTWAVE EJECTS ACROSS THE 4 CORNERS REGION IN THE
AFTN/EVENING. SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE EXPECTED
FOR THESE AREAS. MEANWHILE A SHALLOW FRONT WHICH STARTS IN THE
VCNTY OF THE ARKANSAS RIVER VALLEY LIFTS BACK NORTH DURING THE DAY
AS SFC LOW RE INTENSIFIES ACROSS SE CO. DEPENDING ON HOW MUCH
PRECIPITATION FALLS FROM TODAYS STORM SYSTEM ACROSS SOUTHEAST
COLORADO...WE COULD BE IN FOR MORE RED FLAG CONDITIONS ON FRIDAY
AS WINDS CRANK UP ONCE AGAIN. EARLIER RUNS WERE BRINGING THE COLD
FRONT INTO THE PALMER DIVIDE REGION FRI NIGHT...BUT HAVE NOW
SHIFTED THE BAROCLINIC ZONE FARTHER TO THE NORTH. HAVE CUT BACK
POPS ACROSS THE SOUTHERN AREAS FOR FRI NIGHT ACCORDINGLY.
A STRONGER SHORTWAVE MOVES THROUGH THE FLOW FOR SATURDAY
NIGHT/SUNDAY BRINGING THE POTENTIAL FOR RAIN AND SNOW SHOWERS TO
SOUTHEAST COLORADO ON SUNDAY AND SUNDAY NIGHT AS THE COLD FRONT
ADVANCES THROUGH THE SOUTHEAST PLAINS. LOTS OF RUN-TO-RUN CHANGES
WITH THE TIMING OF THIS FRONT...SO HAVE LOW CONFIDENCE IN THE
DETAILS...BUT WILL INTRODUCE SOME 10 POPS ACROSS THE SOUTHEAST
PLAINS THESE PERIODS TO BETTER BLEND WITH SURROUNDING NEIGHBORS.
OTHERWISE...SNOW CONTINUES FOR THE SOUTHWEST MOUNTAINS.
06Z GFS FINALLY EJECTS THE TROF EAST OF THE AREA BY MONDAY EVENING WITH
SHORTWAVE RIDGING OVER THE AREA FOR TUESDAY. SO WILL KEEP SOME
POPS IN THE FCST FOR MOST AREAS THROUGH MONDAY NIGHT BEFORE
TAPERING BACK ACROSS THE EAST FOR TUESDAY AND THE NEW DAY 8. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 9 AM THIS MORNING TO 9 PM
MST THIS EVENING FOR COZ081-COZ082.
SNOW AND BLOWING SNOW ADVISORY FROM 9 AM THIS MORNING TO 9 PM
MST THIS EVENING FOR COZ084.
SNOW ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR COZ058-COZ059-
COZ060-COZ061-COZ063-COZ066-COZ068.
&&
34/31
Hazardous weather outlook, Mar 8, 7:05 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
705 AM MST WED MAR 8 2006
COZ058>089-093>099-091415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
705 AM MST WED MAR 8 2006
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING
TO 9 PM THIS EVENING FOR PIKES PEAK AND TELLER COUNTY...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TO 9 PM THIS
EVENING FOR NORTHERN EL PASO COUNTY...
...SNOW ADVISORY IN EFFECT UNTIL 6 PM THIS AFTERNOON FOR THE EASTERN
SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND FOR ALL OF LAKE COUNTY
AND THE MOUNTAINS OF CHAFFEE COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE IN THE CENTRAL AND SOUTHWEST MOUNTAINS THROUGH
THIS AFTERNOON. TOTAL ACCUMULATIONS WILL RANGE BETWEEN 6 TO 12
INCHES.
RAIN AND SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER THE GREATER
PIKES PEAK AND PALMER DIVIDE REGIONS LATER THIS MORNING. THIS
PRECIPITATION WILL CHANGE TO ALL SNOW THIS AFTERNOON...AND WILL
BECOME HEAVY BY MID TO LATE AFTERNOON. THIS SNOW WILL LAST INTO THE
EARLY EVENING HOURS. BY MID AFTERNOON A STRONG COLD FRONT WILL BLAST
SOUTH ACROSS THE PALMER DIVIDE AND WINDS WILL INCREASE FROM THE NORTH
AT 20 TO 40 MPH. THESE STRONG WINDS AND HEAVY SNOW WILL COMBINE TO
REDUCE VISIBILITY TO BELOW 1/4 OF MILE. RUSH HOUR TRAFFIC IN THE
COLORADO SPRINGS REGION LATE THIS AFTERNOON WILL BE VERY DIFFICULT
DUE THE HEAVY SNOW AND STRONG NORTH WINDS. SNOW ACCUMULATIONS IN THE
TELLER COUNTY REGION WILL RANGE BETWEEN 6 TO 12 INCHES. ACROSS
NORTHERN EL PASO COUNTY SNOW ACCUMULATIONS WILL RANGE BETWEEN 3 AND 6
INCHES...AND ACROSS COLORADO SPRINGS SNOW ACCUMULATIONS WILL RANGE
BETWEEN 1 AND 4 INCHES.
SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS...AND I-25 CORRIDOR FROM
PUEBLO SOUTH TO THE NEW MEXICO BORDER. 4 TO 6 INCHES OF SNOW WILL BE
POSSIBLE IN THE SOUTHERN MOUNTAINS...AND 1 TO 4 INCHES WILL BE
POSSIBLE ACROSS THE RATON MESA REGION. ACCUMULATIONS OF LESS THAN
ONE INCH ARE EXPECTED IN THE IMMEDIATE PUEBLO REGION.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...MAINLY SOUTH OF
THE ARKANSAS RIVER VALLEY. ONE OR TWO STORMS COULD BECOME STRONG
NEAR THE COLORADO KANSAS BORDER...PRODUCING SMALL HAIL UP TO 1/2
INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A PROLONGED PERIOD OF SNOW WILL CONTINUE ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS THROUGH TUESDAY AS A SERIES OF UPPER LEVEL STORM
SYSTEMS MOVES ACROSS THE REGION. THE HEAVIEST ACCUMULATIONS ARE
EXPECTED TO FALL THURSDAY NIGHT THROUGH SUNDAY. SIGNIFICANT
ACCUMULATIONS WILL BE LIKELY ACROSS THE SAWATCH AND MOSQUITO
RANGES AND THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH
THIS PERIOD.
ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO...IT
WILL BE BREEZY AND MILD WITH ISOLATED TO SCATTERED RAIN AND SNOW
SHOWERS OFF AND ON THROUGH THE PERIOD. THE BEST CHANCE FOR SHOWERS
ACROSS THE EASTERN PLAINS MAY COME SUNDAY NIGHT THROUGH MONDAY
NIGHT AS ANOTHER COLD FRONT MOVES THROUGH EASTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL
COLORADO.
In the hours before
Local storm report, Mar 8, 10:19 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1019 AM MST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HEAVY SNOW 9 NNE WOLF CREEK PASS 37.60N 106.73W
03/08/2006 M5.0 INCH MINERAL CO TRAINED SPOTTER
1008 AM HEAVY SNOW SALIDA 38.53N 106.00W
03/08/2006 M1.5 INCH CHAFFEE CO TRAINED SPOTTER
SNOWFALL IN PAST HOUR.
&&
JKHHeavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 8, 12:00 PM MST to 7:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
While accumulations below snow advisory criteria were noted along the Interstate 25 corridor and the eastern mountains...up to 7 inches of localized snow accumulation was measured in the Pueblo West area in Pueblo County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, March 8, 2006$150,000 · 1.75 in hail · 45 events
- High Wind and Strong Wind in Washington, March 8, 2006$550,000 · 59 kt wind · 3 events
- Strong Wind in Texas, March 8, 20061 injured · $30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, March 8 to 9, 2006$250 · 1.75 in hail · 14 events
- Hail in Texas, March 8, 2006$15,000 · 2.75 in hail · 2 events
- Hail and Damaging Wind in Iowa, March 8, 2006$5,000 · 1 in hail · 8 events
- Winter Storm in Oregon, March 8 to 10, 20066 events
- Damaging Winds and High Wind in Texas, March 8, 200654 kt wind · 5 events
- Hail in Texas, March 8, 20061.75 in hail · 5 events
- Winter Weather in Colorado, March 8, 20064 events
- Heavy Snow in Colorado, March 8 to 13, 20064 events
- Winter Storm in Washington, March 8 to 10, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490270.